Objectives: The 5-HT2 antagonistic action of quetiapine may disinhibit the dopaminergic system enhancing
dopaminergic activity in the forebrain and influencing the mood state. Our objective is to investigate the possible
induction of manic symptoms by quetiapine through a case report and a review of the literature.
Method: We report the case of a 54 year old woman suffering from bipolar depression who developed hypomania seven
weeks after the initiation of 300 mg/d of quetiapine. A literature review concerning the induction of hypomania or mania
by quetiapine have retrieved the presence of seven similar case reports or series.
Results: Available literature points toward an early induction of hypomania or mania with low dosage of quetiapine
treatment (between 100 and 400 mg/day never exceeding 600 mg/day). Hypomania or mania are possible short term
complications that can be present few days to few weeks of treatment initiation. The discontinuation of the drug or the
increase of its dose seems to reverse the hypomanic or manic symptoms. Patients described in the literature suffer mostly
Conclusion: The atypical antipsychotic drug quetiapine, which have antidepressant properties at low doses via its indirect
dopamine enhancing activity due its serotoninergic antagonism, appears to be involved in the induction of rare hypomanic
or manic state in patients suffering from bipolar disorders and to have mood stabilizing properties at higher doses when its
dopamine antagonist activity becomes more prominent. Its manic/hypomanic induction properties should not prevent its
administration to patients suffering from bipolar disorder.